Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Shock-ing!

  1. #1
    Senior Member SurfCat's Avatar
    Join Date
    May 2002
    Location
    San Clemente, CA
    Posts
    235
    Blog Entries
    1

    Shock-ing!

    I've recently started Wellbutrin instead of Pristiq & have been experiencing major nausea & mostly these crazy shocks that happen whenever I turn my head quickly or a # of other reasons.

    Unfortunately, I also started methadone a few weeks back so I'm not sure what is from what.

    I DO know I need help from this communities experiences (+ from my dumb dr.'s)

    Thx.
    "He gives strength to the weary and increases the power of the weak. Even youths grow tired and weary, and young men stumble and fall; but those who hope in the Lord will renew their strength. They will soar on wings like eagles; they will RUN and not grow weary, they will WALK and not be faint."
    Isaiah 40:29-31

  2. #2
    Senior Member StevieP's Avatar
    Join Date
    Mar 2004
    Location
    Winter Park / Fraser, CO
    Posts
    469
    I take methadone 5mg 3x a day but not wellbutrin, can you define shocks a little better?

    Stevie P

  3. #3
    No need to describe the shocks to me. You are experiencing classic discontinuation syndrome from the Pristiq, which has the same active ingredient found in Effexor.

  4. #4
    Shocks can be a side effect of starting an antidepressant as well. I've experienced them in my own way.


  5. #5
    From Wikipedia, on SSRI discontinuation syndrome:

    Symptoms described as "brain zaps", "brain shocks," "brain shivers" or "head shocks" are a withdrawal symptom experienced during discontinuation (or reduction of dose) of antidepressant drugs.[9][10] The symptoms are widely variable in description and of unknown etiology;[10] common descriptions include dizziness, electric shock-like sensations, sweating, nausea, insomnia, tremor, confusion, and vertigo.

    Although Pristiq/desvenlaxafine (and Effexor/venlaxafine) is typically classified as an SRNI, it is more accurately an SSNRI. It inhibits the reuptake of both serotonin and norepinephrine. On the other hand, Wellbutrin/buproprion is classified as a dopamine agonist, although it is also has norepinephrine activity. What it does not have is significant serotonin activity, so if you discontinued the Pristiq your body has to suddenly adjust to lower levels of serotonin. This is what is causing your current symptoms, although Wellbutrin can also cause nausea in some (but have never heard of the "zaps" from it). Wellbutrin can also cause insomnia, dizziness, tremors, and confusion, although out of these, all but insomnia are unusual. Wellbutrin can also aggravate pre-existing anxiety, and is often not tolerated by people who are prone to problems with this. You do not want to drink excessively as this has been known to lead to seizures, and caution must be used if there are any comorbid conditions that lower the seizure threshold. There are also some medication interactions so make sure your physician and pharmacist know what you are taking. Otherwise its low incidence of side effects, esp. sexual ones, and its promotion of feeling more overall energy tend to make it pretty popular. Like all antidepressants, however, its success rate is somewhere around 50%. Thus far, there has been no way to determine which person will respond best to which antidepressant. Therefore, antidepressant choice is typically based on side effect profile, coexisting conditions, and physician comfort level with chosen medications.

    The discontinuation syndrome can last anywhere from 2-3 days to months in extreme cases, depending on the individual. If you google it, you will find plenty of horror stories about it, but most people don't suffer nearly as much as portrayed. In fact, in my experience, the typical experience is fairly uneventful. However, we usually wean people off venlaxafine, and we don't use Pristiq at all. Pristiq has only one dosage strength so there is no way to taper using it, however I suspect that other psychiatrists are switching to venlaxine when needed for this. If it becomes too uncomfortable, I would ask your physician about this. Alternatively, a week or so on Prozac often will help too (and works great for discontinuing Paxil, can't figure out why more docs don't use this strategy). Its activity alleviates the serotonin withdrawal, and its unusually long half-life makes for its own built-in taper when you stop using it. Both venlaxafine and prozac can safely be used while simultaneously taking Wellbutrin.

  6. #6
    Senior Member SurfCat's Avatar
    Join Date
    May 2002
    Location
    San Clemente, CA
    Posts
    235
    Blog Entries
    1
    Thank you for the incredible insight. I'm going off Pristiq, Wellbutrin & Methadone. It's hell but I'm getting there.

    Back to bed... I loathe incompetent dr's!
    "He gives strength to the weary and increases the power of the weak. Even youths grow tired and weary, and young men stumble and fall; but those who hope in the Lord will renew their strength. They will soar on wings like eagles; they will RUN and not grow weary, they will WALK and not be faint."
    Isaiah 40:29-31

  7. #7
    Senior Member WM's Avatar
    Join Date
    Sep 2004
    Location
    Everywhere the circus goes
    Posts
    1,205
    Quote:

    "Pristiq has only one dosage strength so there is no way to taper using it"


    Does anyone know if it would be better to stop taking Pristiq altogether or "taper" it off by taking a tablet ever other day and then spacing it out more until completely off, since it can't be truly tapered? Can there be any permanent damage from either? Would these "brain shocks" mentioned be more harmful for a person who already has a TBI? Thank you.
    Last edited by WM; 07-15-2010 at 11:40 AM. Reason: added a question
    "I just want you to know, it was the best time ever." J.F.F.

  8. #8
    Moderator jody's Avatar
    Join Date
    Jan 2004
    Location
    east o the southern warren
    Posts
    8,530
    I am not taking any of that and I get my shock when I take a deep breath. every time. I hate it. I feel the shock in my ankle and wrist bones and in my chest somewhere.

  9. #9
    If you are contemplating reducing or stopping your meds, you really need to take counsel from your doctor. He/she may have the opinion that you still need the drug and he/she will definitely have a suggestion as to how to stop the drug. That said, when I have tapered off meds that do not come in other strengths, my physician has had me take the meds every other day for a period of time, then three times a week for a period of time and so on until a defined time to stop the drug completely.

    Take care and good luck.
    GJ

  10. #10
    Senior Member brucec's Avatar
    Join Date
    Jan 2009
    Location
    Virginia Beach, Va
    Posts
    5,658
    Quote Originally Posted by SurfCat View Post
    Thank you for the incredible insight. I'm going off Pristiq, Wellbutrin & Methadone. It's hell but I'm getting there.

    Back to bed... I loathe incompetent dr's!
    about six years ago, my mom started going really looney, after a month or so, and interviewing a few nursing homes, my sister wrote down all her meds and looked them up online.
    two of them stated boldly, do not take if taking (other drug)
    and this was the same doc that wrote both prescriptions.

    she stopped one of them and snapped right back into reality in a couple days. that was a hard month or so when it;s your mom
    We must reject the idea that every time a law's broken, society is guilty rather than the lawbreaker. It is time to restore the American precept that each individual is accountable for his actions.
    Ronald Reagan

Similar Threads

  1. Spinal Shock and Spinal Swelling
    By WonderDerek in forum New SCI
    Replies: 34
    Last Post: 10-16-2007, 09:44 AM
  2. Ditunno, et al. (2004). Spinal shock revisited.
    By Wise Young in forum SCI (Clinical) Research
    Replies: 0
    Last Post: 03-30-2004, 05:45 PM
  3. Replies: 0
    Last Post: 11-26-2003, 09:38 AM
  4. Replies: 0
    Last Post: 05-11-2003, 05:33 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •